Health officials intervene as Hay River grapples with 'alarming' surge in drug poisoning deaths
6 deaths related to drug poisoning in the community in 2022, say authorities
There were six deaths related to opioids last year in the N.W.T. — double the year prior and all of which were in Hay River.
Now health authorities are zeroing in on the community as it deals with this "alarming" surge in deaths connected to drug poisoning.
Dr. Kami Kandola, the territory's chief public health officer, said in a news briefing Tuesday that based on preliminary evidence, five of the deaths last year were directly related to either fentanyl or carfentanil.
"Individuals consuming illicit drugs, who are unaware of their presence, is a serious public health issue," Kandola said.
All six people died alone, she said, and none of them had naloxone at hand.
Hay River, with a population of 2,380 as of 2021, sits on the southern end of Great Slave Lake and not far from the Alberta border. Kandola described it as a "gateway" to the North.
Garth Eggenberger, N.W.T.'s chief coroner, said the drug that seems to be currently impacted by both fentanyl and carfentanil is crack cocaine.
Fentanyl and carfentanil, the at times lethal drugs, are among the "most toxic" opioids, according to the Department of Health and Social Services. Carfentanil has been traditionally used as a tranquilizer for large animals.
Territorial officials said studies have shown it can be 10,000 times more toxic than morphine, 4,000 times more potent than heroin and 100 times more toxic than fentanyl.
Kandola said the deaths are considered drug-poisonings, rather than overdoses, as the latter implies a person has taken too much of a drug they are aware of. When it comes to fentanyl and carfentanil deaths, she said people are usually not aware the illicit drugs they are doing are contaminated with these opioids.
Kandola said these poisonings "are a complete anomaly for Hay River."
'The toll on the families is tremendous'
Eggenberger, said the drugs are likely coming from the South.
"This phenomenon, shall we say, has been ongoing in all the southern provinces," Eggenberger said.
"The toll on the families is tremendous."
The number of opioid toxicity deaths in the Northwest Territories confirmed by authorities have fluctuated in recent years.
In 2016, the territory saw five deaths; in 2017 there was one; in 2018 there were two; in 2019 there was one; in 2020 there were three. In 2022 there were six, all in Hay River.
So far in 2023, there has been one suspected overdose but authorities are still awaiting toxicological samples for confirmation.
Eggenberger said the concentration of deaths in one community isn't unique to Hay River. Across Canada, he said, drug poisoning incidents have been found in "pockets" of all the provinces. Another example is unfolding in Mayo, Yukon.
'A complex issue'
Erin Griffiths, chief executive officer for Hay River Health and Social Services Authority, said the territory and local services are working together to help with a "collaborative approach" to respond to the crisis.
"Society's use of drugs is a complex issue and many factors such as poverty, trauma, mental illness may all increase the risk of harmful substance use," she said.
To develop an appropriate response, Griffiths said, "we must first understand the context of substance use and its impact on individuals and families and as our community as a whole."
Kandola said she'll be meeting in person with local leadership, community members, local social service providers and non-government organizations to "learn more about the situation, identify what is needed to help raise awareness, reduce stigma around substance use and addictions.
She said that information will be used to develop more targeted public awareness, which will in part speak to the presence of fentanyl and carfentanil in the N.W.T.
Meanwhile, Monica Piros, director of child, family and community wellness, said some initiatives are already underway for public education around the situation including posters being put up, naloxone kit distribution, and weekly programming for vulnerable people and families.
The territory is still without rehabilitative treatment services. People seeking those services have to go through an application process which "takes a little bit of time and it's somewhat involved," Piros said. People then end up going to facilities either in Alberta, British Columbia, or sometimes Ontario.
Using drugs safely
In June 2022, Kandola had made a warning that carfentanil was detected in Hay River. She made another warning again in November.
Authorities urged people to have naloxone kits on them, and especially if they plan to take illicit drugs, in which case the recommendation is to have at least two naloxone kits with you and to not use illicit drugs alone.
Some early warning signs of overdose can include a person becoming dizzy, confused or having difficulty walking or talking. Their pupils may get small, their skin may get clammy and cold, and those signs can later escalate to lips and nails turning blue, choking or slowed breathing.
For anyone afraid of reporting an overdose for fear of repercussions, the Good Samaritan Drug Overdose Act protects those involved from being charged for possession of a controlled substance. The federal act is to encourage people to call for help if they witness or experience an overdose.